Mathematische Annalen

, Volume 349, Issue 3, pp 599–622 | Cite as

On the dimension of divergence sets of dispersive equations

  • Juan Antonio Barceló
  • Jonathan Bennett
  • Anthony Carbery
  • Keith M. Rogers


We refine results of Carleson, Sjögren and Sjölin regarding the pointwise convergence to the initial data of solutions to the Schrödinger equation. We bound the Hausdorff dimension of the sets on which convergence fails. For example, with initial data in \({H^1(\mathbb{R}^{3})}\), the sets of divergence have dimension at most one.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams D.R., Hedberg L.I.: Function Spaces and Potential Theory. Springer, New York (1996)Google Scholar
  2. 2.
    Barceló J.A., Bennett J.M., Carbery A., Ruiz A., Vilela M.C.: Some special solutions of the Schrödinger equation. Indiana Univ. Math. J. 56(4), 1581–1593 (2007)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Barceló J.A., Bennett J.M., Carbery A., Ruiz A., Vilela M.C.: Strichartz inequalities with weights in Morrey–Campanato classes. Collect. Math. 61(1), 49–56 (2010)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barcelo J.A., Ruiz A., Vega L.: Weighted estimates for the Helmholtz equation and some applications. J. Funct. Anal. 150(2), 356–382 (1997)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Beurling A.: Ensembles exceptionnels. (French). Acta Math. 72, 1–13 (1940)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Carbery, A.: Radial Fourier multipliers and associated maximal functions. In: Recent Progress in Fourier Analysis (El Escorial, 1983). North-Holland Math. Stud., vol. 111, pp. 49–56. North-Holland, Amsterdam (1985)Google Scholar
  7. 7.
    Carbery, A., Soria, F.: Pointwise Fourier inversion and localisation in \({\mathbb{R}^n}\). J. Fourier Anal. Appl. 3(special issue), 847–858 (1997)Google Scholar
  8. 8.
    Carleson, L.: Some analytic problems related to statistical mechanics. In: Euclidean Harmonic Analysis (Proc. Sem., Univ. Maryland, College Park, 1979). Lecture Notes in Math., vol. 779, pp. 5–45. Springer, Berlin (1980)Google Scholar
  9. 9.
    Cazenave T., Vega L., Vilela M.C.: A note on the nonlinear Schrödinger equation in weak L p spaces. Commun. Contemp. Math. 3, 153–162 (2001)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Cowling, M.: Pointwise behaviour of solutions to Schrödinger equations. In: Harmonic Analysis (Cortona, 1982). Lecture Notes in Math., vol. 992, pp.~83–90. Springer, Berlin (1983)Google Scholar
  11. 11.
    Dahlberg, B.E.J., Kenig, C.E.: A note on the almost everywhere behavior of solutions to the Schrödinger equation. In: Harmonic Analysis (Minneapolis, Minn., 1981). Lecture Notes in Math., vol. 908, pp. 205–209. Springer, Berlin (1982)Google Scholar
  12. 12.
    Erdog͂an M.B.: A bilinear Fourier extension theorem and applications to the distance set problem. Int. Math. Res. Not. 23, 1411–1425 (2005)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Iosevich A., Rudnev M.: On the Mattila integral associated with sign indefinite measures. J. Fourier Anal. Appl. 13(2), 167–173 (2007)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kenig C.E., Ruiz A.: A strong type (2, 2) estimate for a maximal operator associated to the Schrödinger equation. Trans. Am. Math. Soc. 280(1), 239–246 (1983)MATHMathSciNetGoogle Scholar
  15. 15.
    Lee, S.: On pointwise convergence of the solutions to Schrödinger equations in \({\mathbb{R}^{2}}\). Int. Math. Res. Not. (2006). Art. ID 32597, 21Google Scholar
  16. 16.
    Mattila P.: Geometry of Sets and Measures in Euclidean Spaces. Fractals and Rectifiability. Cambridge University Press, Cambridge (1995)MATHCrossRefGoogle Scholar
  17. 17.
    Mattila P.: Spherical averages of Fourier transforms of measures with finite energy: dimension of intersections and distance sets. Mathematika 34(2), 207–228 (1987)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Montini E.: On the capacity of sets of divergence associated with the spherical partial integral operator. Trans. Am. Math. Soc. 355(4), 1415–1441 (2003)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Rogers K.M.: Strichartz estimates via the Schrödinger maximal operator. Math. Ann. 343(3), 603–622 (2009)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Rogers K.M., Vargas A., Vega L.: Pointwise convergence of solutions to the nonelliptic Schrödinger equation. Indiana Univ. Math. J. 55(6), 1893–1906 (2006)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Salem R., Zygmund A.: Capacity of sets and Fourier series. Trans. Am. Math. Soc. 59, 23–41 (1946)MATHMathSciNetGoogle Scholar
  22. 22.
    Seeger A.: Endpoint inequalities for Bochner-Riesz multipliers in the plane. Pac. J. Math. 174, 543–553 (1996)MATHMathSciNetGoogle Scholar
  23. 23.
    Sjögren P., Sjölin P.: Convergence properties for the time dependent Schrödinger equation. Ann. Aca. Sci. Fen. 14, 13–25 (1989)MATHGoogle Scholar
  24. 24.
    Sjölin P.: Regularity of solutions to the Schrödinger equation. Duke Math. J. 55(3), 699–715 (1987)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Sjölin P.: Estimates of spherical averages of Fourier transforms and dimensions of sets. Mathematika 40(2), 322–330 (1993)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Sjölin P.: Maximal estimates for solutions to the nonelliptic Schrödinger equation. Bull. Lond. Math. Soc. 39(3), 404–412 (2007)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Sjölin P., Soria F.: Estimates of averages of Fourier transforms with respect to general measures. Proc. R. Soc. Edinburgh Sect. A 133(4), 943–950 (2003)MATHCrossRefGoogle Scholar
  28. 28.
    Stein E.M.: On limits of sequences of operators. Ann. Math. (2) 74, 140–170 (1961)CrossRefGoogle Scholar
  29. 29.
    Stein, E.M.: Singular integrals and differentiability properties of functions. In: Princeton Mathematical Series, No. 30, xiv+290. Princeton University Press, Princeton (1970)Google Scholar
  30. 30.
    Tao T.: A sharp bilinear restrictions estimate for paraboloids. Geom. Funct. Anal. 13(6), 1359–1384 (2003)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Tao T., Vargas A.: A bilinear approach to cone multipliers. Part II: applications. Geom. Funct. Anal. 10(1), 216–258 (2000)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Tao T., Vargas A., Vega L.: A bilinear approach to the restriction and Kakeya conjectures. J. Am. Math. Soc. 11, 967–1000 (1998)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Vega L.: Schrödinger equations: pointwise convergence to the initial data. Proc. Am. Math. Soc. 102(4), 874–878 (1988)MATHMathSciNetGoogle Scholar
  34. 34.
    Walther, B.G.: Some L p(L )- and L 2(L 2)-estimates for oscillatory Fourier transforms. In: Analysis of Divergence (Orono, ME, 1997), Appl. Numer. Harmon. Anal., pp. 213–231. Birkhäuser Boston, Boston (1999)Google Scholar
  35. 35.
    Wolff T.: Decay of circular means of Fourier transforms of measures. Int. Math. Res. Not. 10, 547–567 (1999)CrossRefMathSciNetGoogle Scholar
  36. 36.
    Žubrinić D.: Singular sets of Sobolev functions. C. R. Math. Acad. Sci. Paris 334(7), 539–544 (2002)MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Juan Antonio Barceló
    • 1
  • Jonathan Bennett
    • 2
  • Anthony Carbery
    • 3
  • Keith M. Rogers
    • 4
  1. 1.ETSI de CaminosUniversidad Politécnica de MadridMadridSpain
  2. 2.School of MathematicsThe University of BirminghamBirminghamUK
  3. 3.School of Mathematics and Maxwell Institute for Mathematical SciencesThe University of EdinburghEdinburghUK
  4. 4.Instituto de Ciencias Matematicas, CSIC-UAM-UC3M-UCMMadridSpain

Personalised recommendations